For years I’ve randomly gotten sudden severe drops around 15 minutes after the lantus injection. Has anyone else experienced this? Doctors can’t explain it. I’m about to try try Tresiba
Not me Frank but I will be interested to hear what others say.
Thanks , it drops as much as 130 over 30 minutes. Very alarming
Sometimes the needle hits vein, and the insulin will act much quicker with direct contact to blood.
Thanks I’ve wondered about that although I’m not sure if the short needle I use can go deep enough to hit a vein? It’s possible though as I have no other explanation!
Is it possible that he is overlapping the two doses somehow in a 30 hour interval? Could he have a long tail on the insulin efficacy that is leading to too much insulin simultaneously on board? Sounds, to me, like he might just getting pounded with IOB
Wow thank you that is really interesting and I’ll think about that. The only thing is that the drop Happens within 15 minutes of the injection so the lantus shouldn’t start working yet. It’s a very strange problem.
Yup, it IS possible for even the short needles to hit a vein, and then you probably WILL drop. I have had this happen to me in the 40+ years I was on MDI. Keep track of where your last injection was each time these sudden drops happen. You may find that several are near the same place on your body… which could be a good place to avoid in the future.
This will only work if you are using vial and syringe, with the needle in, draw back on the plunger. If there is any pink or red color, move to a new spot. I don’t think that is possible with pens.
Thanks for the reply! That could be it. I don’t have a better explanation. I just went on tresiba today but I’ll also be more aware of where I’m injecting .
Yes I used to have this, about 10 years ago when I used Lantus. It happened no matter where I injected it. I would take my Lantus like normal, short needles, nothing odd about the site, then 15-20 minutes later I would crash uncontrollably despite eating anything I could get my hands on. I stopped using it as I got a pump, but I had a doctor try to give it to me as my pump backup and I asked to change to another (I have Levimir, never used yet). I did read somewhere that a small percentage of people experienced the same thing. I don’t think it’s injecting into a vein, I think there is a small subset of the population on which rDNA insulins work ridiculously fast (given that it’s supposed to be a long acting insulin). I’d suggest saving yourself the hard experiences and ask to switch to something else, if possible! (Omnipod are a lower-upfront-cost way to get into pumping, if you want to give that a go—otherwise at least a different insulin). Good luck!
Thanks for the reply! I met one other person also getting the severe drops from lantus. None of the doctors believed me and told me it wasn’t happening because the medicine doesn’t work that way. I finally proved it. I started tresiba today. Is that also rDna?
No problem! I don’t know much about Tresiba but Googling did seem to suggest it’s rDNA too. That just refers to the process used to make it though—it might not mean all rDNA insulin’s are bad for those of us who have problems with Lantus. I tended to focus on that part because I’d only had natural insulin’s up to the point of taking Lantus. But it could be reactions to the specific ingredients, or the mechanism of that insulin), vs just the way it’s made.
It looks like Tresiba is a different type of insulin altogether (insulin degludec) vs Lantus (insulin glargine), which sounds promising. And apparently Tresiba has a longer half life so it is geared to working slower. Worth a shot! (That was bad lol)
One trick my doctor suggested during the terror of the Lantus phase/us troubleshooting was to split up my long acting dose between morning and night, so that I wasn’t taking it all at once (I’d advise asking a doctor before trying that, of course, especially since the action time seems different with this insulin). But you might not need that if it works nicely for you.
Keep us updated with how it goes! Interested to hear, just in case I ever need to go back to shots.
All easily available insulins from R and N to Humalog and Tresiba are RDNA. The only non Rdna insulins are insulins made from pork or beef which are very hard to obtain and no one prescribes them anymore except in very rare circumstances even when people are allergic to all other insulins because of the way they are made .
Hi, I was splitting the dose for lantus but still having the drops. I’m splitting the dose for tresiba too. I’ll check back in with the results! So far so good.
This happened to me once and gave me a severe hypo. It’s why I switched to Levemir, and subsequently to Tresiba for basal insulin (as part of an MDI regime).
I believe @MM1 is correct. My understanding (I am not a biochemist, so I’m glad to be corrected here) is that Lantus crystallizes in the skin, and is then slowly “dissolved” and absorbed into the skin’s interstitial fluid, and ultimately the bloodstream. If introduced directly into the bloodstream, that process is short-circuited so it becomes like an equivalent dose of a fast, bolus insulin. In contrast, basal insulins like Levemir and Tresiba are slower to fully “unfold” regardless.
Anyway, between that unwelcome event and the common Lantus sting associated with injection (which I believe relates to the low pH and crystallization process), I was more than happy to move on.
Ymmv of course, and your friendly neighborhood PBM may force your decision in a way you had not wanted.
Thanks for the reply! It’s helpful knowing this has happened to others! I’m on day two of tresiba . I have to fine tune the dosage but so far so good. Very stable.
These are called Lantus lows. I had 2. The 1st one was within 2 months of my diagnosis of Type 1. I had quite a shock and needed to call 911 because I dropped so fast I thought I was going to pass out. I needed therapy after this happened I was so traumatized. I got a second one a couple months after the first. I switched to Tresiba. I had 1 with Tresiba when I hit a muscle in my thigh. I’m very lean and finding fat is challenging. These kinds of lows wear me out because they are so unpredictable and uncontrollable.
Thanks for the reply! Yes I’ve been anxious after every lantus injection not knowing when it’d drop. I’m on day three of tresiba so far so good.
When I was on Lantus and Levimir in the 2000’s I had to split my dose into twice a day as I was dropping in the morning. When I was on once per day I was at work in the breakroom and unresponsive and EMS was called to help. I don’t remember which one I liked better but one of them gave me site pain whereas the other was better for that.
I switched to Tresiba several years ago and I like that much better than the L’s as I call the two. It is a true once-a-day basial, not much of a peak like the other basial insulins like NPH, Lente/UltraLente, Lantus, and Levimir. It has helped me get into a better A1C range. It is not necessarily Insulin by the definition as it works on the body’s Liver to control the amount of glucose it normally pumps out. This is a normal function of the Liver as you need glucose for the normal functioning of the body like breathing, heart pumping, brain functions and all that. I don’t know the whole story and function but I know that.